A Snapshot of Emerging Trends
Greenfield continues to identify areas of need among our community members experiencing a substance use disorder (SUD). Greenfield has lost 50 residents to accidental drug poisonings in the last few years alone. Why drug poisoning and not drug overdose? While some instances may be where a person took too much of a substance, many people do not realize what is in the mixture of their substance, like Xylazine and Fentanyl. These drugs can kill people with a very small amount added (think grains of salt). This is why we often prefer the term poisoning over overdose.
Fentanyl is a synthetic opioid. While this approved in the healthcare setting, it is not meant to be mixed with other substances or used outside of medical settings. Fentanyl is 100x stronger than morphine and 50x stronger than heroin. You cannot see, smell, or taste Fentanyl. Fentanyl is often mixed into other drugs, similarly to Xylazine. This can lead to fatal drug poisonings. If you are unsure where it came from, test it for Fentanyl or properly dispose of it.
As social media continues to bridge the gap between customer and consumer, the same is happening for illicit pills. You cannot see, taste, or smell if a pill is laced with substances other than what you requested (Xanax, Percocet, and so on). A majority of pills that are being purchased online and through apps, are laced and causing fatal drug poisonings more an more. If you have not been prescribed and given medication from a healthcare provider, there is no way of knowing what is in it.
Xylazine,"tranq", or "tranq dope" is a tranquilizer that is not approved for human use, but in recent years has entered into the U.S. illicit drug supply. Xylazine can be mixed with many drugs, including Fentanyl, Cocaine, and Heroin. You cannot know if Xylazine is in your substance if it is not provided by a pharmacist or other healthcare provider.